Iowa, 2021

Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021

August 20 to 21, 2021 · NWS DMX · 11 events in 7 counties and zones

Pre-frontal (warm sector) and cold frontal forced thunderstorms (linear and multicellular) moved across portions of northern Iowa during the evening hours of August 20th producing three tornadoes and heavy rainfall. Environmental conditions were favorable for strong to severe storms, including MUCAPE in excess of 3000-4000 J/kg, bulk effective shear around 30 kts ahead of and around 40 kts along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Pre-frontal (warm sector) and cold frontal forced thunderstorms (linear and multicellular) moved across portions of northern Iowa during the evening hours of August 20th producing three tornadoes and heavy rainfall.

Environmental conditions were favorable for strong to severe storms, including MUCAPE in excess of 3000-4000 J/kg, bulk effective shear around 30 kts ahead of and around 40 kts along the front, 0-3 km bulk shear around 30 to 35 kts roughly perpendicular to storms (especially those ahead of the front), and LCLs around and under 1000m.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:39 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 5:39 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 AM CDT Fri Aug 20 2021

...Updated 12z Aviation...

.DISCUSSION.../Today through Thursday/
Issued at 337 AM CDT Fri Aug 20 2021

Today through Saturday:

The trough that has been advertised for the last several days has
dug through the Rockies and into the Front Range. The associated
surface cyclone and cold front have deepened quite a bit over the
past 24 hours. Convection over the High Plains of Nebraska has
developed into an MCV overnight. After becoming an MCV, this
activity over central Nebraska has not been prolific with any severe
activity. As of 0730z, the complex has already become outflow
dominant. There are some subtle height falls occurring in far eastern
Nebraska and bits of CVA toward the western Missouri River Valley,
which may allow some elevated convection to travel into eastern
Nebraska. Yesterday afternoon, CAM guidance trended toward this
elevated convection decaying in the 09-11z timeframe in eastern
Nebraska, with no precipitation reaching our forecast area. Overnight
this trend , including the 06z HRRR cycle, continues to depict this
convection decaying before even reaching Iowa. Some lingering cloud
cover debris may cross through Omaha and into far western Iowa in
the 12-14z timeframe this morning. At this point, will maintain a
dry forecast through the late morning hours for western Iowa.
Attention then turns to the surface cyclone and associated cold
front.

The deep trough/strong PV anomaly leading to this active weather
pattern appears to already be lifting as its axis moves across the
central Plains. This is lifting a bit earlier than what
GFS/NAM/ECMWF guidance had depicted the past few days, and is
actually closer to what was depicted earlier in the work week. There
are two important implications for today's severe weather threat
across our forecast area from this. The first, the surface cyclone
likely will not experience continued rapid deepening, as this has
already happened (but will still be quite strong as it approaches
the area). Second, limits the chances for a robust deep layer shear
environment to materialize for much of the forecast area. Southerly
low-level flow has been increasing overnight and will continue to do
so through this afternoon. This will keep theta-e transport strong,
sending dewpoint temperatures into the 70s for a large portion of
the forecast area. Boundary layer destabilization will occur
throughout the afternoon, steepening low-level lapse rates to around
8.5 C/km, with HREF SBCAPE values around 2500 J/kg for most of Iowa,
and values closer to 3500 J/kg in far western Iowa and eastern
Nebraska. However, there are still hints of a lingering EML around
700-625mb, though not as prominent as had been in previous days. Yet
another cumulus field is expected to develop this afternoon, and
should make for neat GOES-16 satellite imagery viewing. A few
isolated showers may be able to develop in this environment, but
there just is not enough there to support them for long periods of
time. For now, will keep this afternoon dry, but updates may be
needed this afternoon depending on satellite trends. Although the
warm sector will be quite strong thermodynamically, 0-6km bulk shear
will be less than 25kts. Thus, even if updrafts did begin to punch
through, there is not enough support to organize anything. The main
show continues to focus around the cold front late this afternoon
through evening. CAM guidance continues to depict convection
initiation along the cold front around 23z form eastern Nebraska
into southeast South Dakota. For areas further west, the deep layer
shear will be stronger closer to the trough and its jet stream
maxima. However, even for western portion of the forecast area, deep
layer shear values are struggling to reach 25kts. Further, with the
trough lifting earlier, the deep layer shear vectors have angled
away from an orthogonal orientation. There may be enough deep layer
shear to support the development of some organized multicells around
initiation time in eastern Nebraska, and maybe far western Iowa. CAM
guidance, including the 06z HRRR, continues to demonstrate rapid
upscale growth into a linear complex an hour or two after
initiation. The linear complex then propagates quickly as the cold
front sweeps across the state. Over the past few days, there had
been discussion about a narrow time window tornado threat with
discrete supercells close to initiation time. This particular threat
with discrete convection appears to be diminishing for our forecast
area. Although low-level hodographs directly along the boundary
still have moderately strong turning, with 0-1 km SRH values around
150 m^2/s^2 for mean wind storm motion, the further west initiation
of convection will likely keep the bulk the discrete or multicell
activity west of the forecast area, and by the time the favorable
low-level hodograph structures are realized in the western CWA, the
storm mode will already be linear. However, there is some concern
regarding QLCS tornado potential, especially for northwest and
northern portions of the forecast area. After 00z tonight, a mature
linear storm complex will likely be developed. Even though the the
deep-layer shear is not looking as favorable as previously
advertised, the low-level jet along the cold front will be able to
enhance the 0-3km bulk shear. NAM and RAP guidance are showing
values near 30kts of 0-3km shear for northwestern and northern
portions of the forecast area, and orientation of the vector may
align perpendicular to the line of storms. 0-3km MLCAPE values will
also be favorable around 850-900 J/kg. If the UDCZ is balanced,
mesovortex generation along the leading edge of the line could
become favorable. This will be the main mesoscale feature to watch
as the event unfolds. It will be difficult to be certain on this
threat until the line has already developed. At this time, the QLCS
tornado threat this evening is conditional. With respect to hail,
this too will be confined closer to initiation time with discrete or
multicell convection. This will likely be more of an issue for
eastern Nebraska, in areas closer to the stronger deep layer shear.
Once this system goes linear, the hail threat will decrease even
with mid-level lapse rates around 7.5 C/km. The one threat that has
not decreased is the damaging wind potential with the linear
convective system. Mixing throughout the afternoon will keep low-
level lapse rates steep, around 8.5 C/km with substantial theta-e
deficits between the top of the convective boundary layer and the
surface. DCAPE values are still around 1000 J/kg. This will be able
to support the development of healthy cold pools, and ultimately
allow portions of the linear complex to pack a punch with severe
wind gusts. Eventually, the instability will be utilized limiting
the inflow of warm-moist air into the storm complex, and the line
will become outflow dominant. This will likely occur around the 05-
06z timeframe. The front and the line of storms then clears the
forecast area by 08z, and exits Iowa after 10z. Some lingering
clouds and debris may still be around, but skies should be clearing
by afternoon. Temperatures and dewpoints will be cooler after the
passage of the cold front.

Sunday and Beyond:

A short-wave trough will eject out of the Pacific Northwest late
Saturday into early Sunday and will quickly race eastward across the
northern Plains by late afternoon on Sunday. This short-wave will
result in lee cyclogenesis in the northern Plains and in eastern
Colorado. Sunday afternoon, low-level flow across Iowa will turn
southerly in response to the developing upstream features, and will
increase theta-e advection across the forecast area. This will
elevate CAPE values once again late in the afternoon and through the
evening. As the short-wave trough then lifts northeastward by early
evening, the surface cyclone will move northeast with it and
increase convergence along a thermal boundary. Depending on how
strong the mid-level flow becomes around the short-wave trough,
decent deep-layer shear may develop with the system. If this comes
together, strong to severe storms are possible Sunday evening into
the early hours on Monday. Exact hazards and threats are still a bit
difficult to pinpoint at this time, but the overall synoptic setup
is a typical August strong thunderstorm environment for Iowa. In the
extended, the pattern looks to remain active for Iowa. Mid to upper-
level high pressure will build over the southern CONUS, while more
active short-wave perturbations are generated through the southern
Canadian provinces. Current trend in long range guidance is for a
few of these waves to be strong enough to overcome the influence of
the high pressure to the south, leaving a few days were vorticity
advection could be stronger to provide forcing for active rain
showers and thunderstorms. This may be able to bring some drought
relief to northern portions of the forecast area. Even if mid to
upper-level flow is zonal, the height gradient will likely be strong
enough to result in some decent shear. Specific mesoscale details
for the extended will be better determined at a later time.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 634 AM CDT Fri Aug 20 2021

Early morning weak convection has developed over northwest Iowa
and is moving northeast. This convection is not expected to last
for a long duration. Elevated convection is currently over eastern
Nebraska this morning, but has been decaying and is expected to
decay as the complex moves to the Iowa border. This afternoon,
southerly winds will become breezy. A cumulus field will likely
develop in the warm-moist atmosphere. Shower potential through the
afternoon is low, though a few isolated sprinkles may pop up. The
main issue will be later this evening, when a strong cold front
brings a line of showers and thunderstorms across Iowa. Some
storms may be severe. Expect visibility and ceilings to drop down
to MVFR. A brief period of IFR could be reached if a locally
intense part of the line hits a terminal directly. For right now,
will keep mainly MVFR conditions during the time of precipitation
for most of the TAF sites. After the front moves through, dry and
VFR conditions will return Saturday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Aug 20, 2:01 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
301 AM CDT Fri Aug 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-210815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
301 AM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are expected to develop over western Iowa by late
this afternoon and move across the area overnight. A few severe
are possible. Primary threats are large hail and damaging winds
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected Sunday evening into Sunday night.
A few of these storms may be strong to severe. Periodic chances
for storms continue into next week, but the threat of severe
weather remains uncertain through that period.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight with the main period for
severe weather occurring between 7 pm and 1 am.

The radar

The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 3 tornado. Local standard time, as filed.

Heavy Rain, Pocahontas

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Pocahontas County, 1 mi SSE of Pocahontas
Reported by
COOP Observer
Coordinates
42.717, -94.662

A 24 hour rain total of 2.15 inches.

Heavy Rain, Kossuth

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Kossuth County, Algona
Reported by
COOP Observer
Coordinates
43.070, -94.230

A 24 hour rain total of 2.54 inches.

Heavy Rain, Wright

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Wright County, 2 mi WNW of Clarion
Reported by
COOP Observer
Coordinates
42.741, -93.766

A 24 hour rain total of 3.27 inches.

Heavy Rain, Webster

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Webster County, 4 mi SW of Badger
Reported by
COOP Observer
Coordinates
42.579, -94.206

A 24 hour rain total of 2.37 inches.

Heavy Rain, Hamilton

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Hamilton County, 1 mi ENE of Webster City
Reported by
COOP Observer
Coordinates
42.475, -93.802

A 24 hour rain total of 2.92 inches.

Heavy Rain, Grundy

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Grundy County, Conrad
Reported by
COOP Observer
Coordinates
42.230, -92.880

A 24 hour rain total of 2.50 inches.

Heavy Rain, Grundy

When
August 20, 7:00 AM CST to August 21, 7:00 AM CST
Where
Grundy County, 5 mi SSW of Grundy Center
Reported by
COOP Observer
Coordinates
42.303, -92.808

A 24 hour rain total of 1.93 inches.

Heavy Rain, Pocahontas

When
August 20, 3:00 PM CST to 6:06 PM CST
Where
Pocahontas County, Pocahontas
Reported by
Public
Coordinates
42.730, -94.670

CWOP report from a personal weather station of 2.41 inches of rain in 3 hours.

Tornado, Pocahontas

When
August 20, 7:03 PM CST to 7:05 PM CST
Where
Pocahontas County, 1.71 mi WNW of Blanden to 1.46 mi NNW of Blanden
Rating
EFU
Path length
1.18 mi
Path width
20 yd
Crop damage
$500
Reported by
Other Federal Agency
Coordinates
42.593, -94.629

Weak tornado southwest of Palmer remained in rural agricultural fields. Path was determined using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.

Tornado, Humboldt

When
August 20, 7:19 PM CST to 7:22 PM CST
Where
Humboldt County, 1.16 mi N of Unique to 2.32 mi S of Rutland
Rating
EFU
Path length
2.16 mi
Path width
60 yd
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
42.736, -94.346

Weak tornado southwest of Rutledge remained in rural agricultural fields. Path was determined using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.

Tornado, Wright

When
August 20, 8:05 PM CST to 8:10 PM CST
Where
Wright County, 2.14 mi N of Goldfield to 1.71 mi E of Florence
Rating
EF0
Path length
4.05 mi
Path width
190 yd
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
42.761, -93.914

Tornado north of Goldfield remained in mostly rural agricultural fields, although some minor tree damage occurred at one farmstead Path was determined using high resolution satellite imagery.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981509, 981510, 981511, 981512, 981513, 981514, 981515, 981516, 972758, 972759, 972760.